Alert archive / Colorado / Flash Flood Warnings in 2009

Flash Flood Warning 17, NWS Goodland, KS

August 10, 2009Yuma County, Colorado

NWS Goodland, KS issued this flash flood warning at Aug 10, 2009, 3:16 AM MDT for Yuma County, Colorado. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2009, 3:16 AM MDT (09:16 UTC)
Expired
Aug 10, 2009, 8:55 AM MDT
In force
6 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Yuma County, CO

The radar

The Goodland radar (KGLD), 97 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
2871 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 100916
FFWGLD
COC125-101515-
/O.NEW.KGLD.FF.W.0017.090810T0916Z-090810T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
316 AM MDT MON AUG 10 2009

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  YUMA COUNTY IN NORTHEAST COLORADO...
  THIS INCLUDES THE CITIES OF...YUMA...WRAY...WAUNETA...VERNON...
  LAIRD...KIRK...JOES...IDALIA...HEARTSTRONG...HALE...ECKLEY...
  CLARKVILLE...BONNY RESERVOIR...BEECHER ISLAND...ALVIN...ABARR...

* UNTIL 915 AM MDT

* AT 310 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A LARGE AREA OF THUNDERSTORMS OVER THE WARNED   
  AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR RAINFALL ESTIMATES OF 2 TO 4 INCHES FELL EARLIER 
TONIGHT WITH MORE STORMS CURRENTLY MOVING SLOWLY INTO THE WARNED 
AREA. ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN 
THE WARNED AREA OVER THE NEXT SEVERAL HOURS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4042 10205 3957 10206 3958 10279 4043 10278

$$

AEP
3 follow-up statements
000 
WGUS73 KGLD 101014
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
414 AM MDT MON AUG 10 2009

COC125-101515-
/O.CON.KGLD.FF.W.0017.000000T0000Z-090810T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YUMA CO-
414 AM MDT MON AUG 10 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM MDT FOR YUMA
COUNTY...

AT 413 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO YUMA...
WRAY...WAUNETA...LAIRD...ECKLEY...CLARKVILLE AND ALVIN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES OF RAIN ARE POSSIBLE IN 
THE WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM MDT MONDAY
MORNING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND
SOUTHWEST NEBRASKA.

&&

LAT...LON 4042 10205 3957 10206 3958 10279 4043 10278

$$

AEP
000 
WGUS73 KGLD 101135
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
535 AM MDT MON AUG 10 2009

COC125-101515-
/O.CON.KGLD.FF.W.0017.000000T0000Z-090810T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YUMA CO-
535 AM MDT MON AUG 10 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM MDT FOR YUMA
COUNTY...

AT 534 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO YUMA...
WRAY...WAUNETA...LAIRD...ECKLEY...CLARKVILLE AND ALVIN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM MDT MONDAY
MORNING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND
SOUTHWEST NEBRASKA.

&&

LAT...LON 4042 10205 3957 10206 3958 10279 4043 10278

$$

AEP
000 
WGUS73 KGLD 101455
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
855 AM MDT MON AUG 10 2009

COC125-101503-
/O.CAN.KGLD.FF.W.0017.000000T0000Z-090810T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YUMA CO-
855 AM MDT MON AUG 10 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR YUMA COUNTY...

ALTHOUGH WEATHER RADAR INDICATED HEAVY RAIN FELL OVER NORTHERN YUMA 
COUNTY MONDAY MORNING...LAW ENFORCEMENT OFFICIALS REPORTED THAT NO 
FLOODING OCCURRED. THEREFORE...THE FLOOD WARNING HAS BEEN CANCELLED.


LAT...LON 4042 10205 3957 10206 3958 10279 4043 10278

$$

BURTIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:01 AM MDT, 15 minutes earlier.

Area forecast discussion, Aug 10, 3:01 AM MDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
301 AM MDT MON AUG 10 2009

.DISCUSSION...
247 AM MDT MON AUG 10 2009

THE ONGOING CLUSTER OF TSRA IS EXPECTED TO CONTINUE PAST SUNRISE.
LEADING EDGE NOW IN SW NE WITH A RENEWED CLUSTER APPROACHING OUT
OF ECNTRL CO. THE CO CLUSTER IS EXPECTED TO SWEEP ACROSS MUCH OF
THE CWA OVER THE NEXT SEVERAL HRS. I HAVE SOME CONCERN WITH HYDRO
ISSUES ACROSS YUMA CNTY SHOULD MORE VIGOROUS CONVECTION COME
ACROSS THE CNTY. 88D ESTIMATES HAVE SPOT 3 TO 4 AMOUNTS FROM
EARLIER ACTIVITY, YET THESE AMOUNTS ARE ACERBATED DUE TO HAIL
CONTAMINATION. NO REPORTS OF FFLOODING HAVE BEEN RECEIVED AT THIS
TIME BUT SOMETHING TO MONITOR OVER THE NEXT 2 TO 4 HRS. I UPDATED
THE GRIDS TO REFLECT HIGH PRECIP CHANCES ACROSS THE CWA THROUGH
THE MID-MORNING HRS.

OFF INTEREST IS HOW THE ACTIVITY WILL IMPACT TODAYS HIGH TEMPS
AND ADDITIONAL PRECIP CHANCES LATE THIS AFTERNOON AND TONIGHT. I REMAINED
ON THE COOL SIDE OF NWP AND LEFT INHERITED AFTERNOON/EVENING
PRECIP FCST INTACT. DAY SHIFT WILL HAVE TO ASCERTAIN STABILITY
ISSUES POST THE INCOMING MCS.

OTHERWISE, WE SLOWLY MODIFY AND PROGRESSIVELY DRY OUT WITH EACH
PASSING DAY UNDER AMPLIFYING ULVL RIDGING. BEST OPPORTUNITY FOR
AFTERNOON TSRA ON TUE AND WED APPEARS TO BE ACROSS THE CO ZONES.
THE HOT DAYTIME TEMPS SHOULD BE KNOCKED BACK DOWN THIS WEEKEND
WITH THE PASSAGE OF COLD FRONT ON SAT.

05

&&

.AVIATION...
1132 PM MDT SUN AUG 9 2009

FOR THE 06Z TAF...CONVECTION CONTINUES TO DEVELOP OVER THE PALMER
DIVIDE. CURRENT TRENDS WOULD PLACE CONVECTIVE ACTIVITY NEAR KGLD
AROUND 10Z AND NEAR KMCK BY AROUND 12Z. CANT RULE OUT BRIEF MVFR
IF CONVECTION DIRECTLY IMPACTS ONE OR BOTH TERMINALS BUT FEEL
THREAT IS MINIMAL ENOUGH TO LEAVE OUT OF THE TAF. OTHERWISE...VFR
CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD.

FOLTZ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 9, 6:10 PM MDT, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
610 PM MDT SUN AUG 9 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
610 PM MDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN EASTERN COLORADO
AND MOVE SOUTHEAST INTO NORTHWEST KANSAS AND EXTREME SOUTHWEST
NEBRASKA THIS EVENING. A FEW OF THE STORMS COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDELY SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE MONDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT IN EASTERN COLORADO.

In the hours before

Special weather statement, Aug 10, 1:02 AM MDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
102 AM MDT MON AUG 10 2009

COZ090-100800-
YUMA COUNTY-
102 AM MDT MON AUG 10 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 101 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST
OF WAUNETA TO YUMA TO 6 MILES NORTHWEST OF ABARR...AND MOVING
NORTHEAST AT 20 MPH.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

AEP
Special weather statement, Aug 10, 1:57 AM MDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
157 AM MDT MON AUG 10 2009

NEZ079-100900-
DUNDY-
157 AM MDT MON AUG 10 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA...

AT 153 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
WAUNETA TO 5 MILES NORTHWEST OF WRAY TO 6 MILES NORTHEAST OF
HEARTSTRONG...AND MOVING EAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

PEOPLE IN DUNDY COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE
READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

AEP
Special weather statement, Aug 10, 2:46 AM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
246 AM MDT MON AUG 10 2009

NEZ080-100915-
HITCHCOCK-
346 AM CDT MON AUG 10 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...

AT 244 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST
OF ENDERS TO 8 MILES NORTH OF PARKS TO HAIGLER...AND MOVING EAST AT
20 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

PEOPLE IN HITCHCOCK COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE
READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

AEP

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:13 PM MDTSevere Thunderstorm WarningGLDYuma77 min
Aug 10, 1:17 AM MDTSevere Thunderstorm WarningGLDYuma58 min
Aug 10, 1:45 AM MDTSevere Thunderstorm WarningGLDYuma60 min
Aug 10, 4:37 AM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma53 min
Aug 10, 4:47 AM MDTSevere Thunderstorm WarningGLDKit Carson43 min

Nearby

Flash Flood Warnings in Colorado, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.